Thunderstorm Wind, Orange
- When
- August 29, 7:23 PM EST to 7:25 PM EST
- Where
- Orange County, Vershire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.967, -72.317
A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front. Very heavy rainfall accompanied the thunderstorms. A few thunderstorms were severe, with trees blown down across roads in the Vermont town of Vershire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 3:40 PM EST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 440 PM EDT SUN AUG 29 2004 .SHORT TERM (TONIGHT THRU WEDNESDAY)... UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS. AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT. MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT. DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA. LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED. && .LONG RANGE...(WED NITE THRU SUNDAY) TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY. && AVIATION... NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS. POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY LOWERING TO IFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019. NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087. && RJS/JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EDT SUN AUG 29 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-300727- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 328 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED. THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST INTO ALL OF VERMONT BY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT, DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0400 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/29/2004 GRAND ISLE VT TRAINED SPOTTER
CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
LIMBS DOWN.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
0550 PM TSTM WND DMG WILLISTON 44.43N 73.07W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD CREAMERY ROAD.
0554 PM TSTM WND DMG WESTFORD 44.62N 73.02W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD STAGE ROAD.
&&
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 643 PM EDT SUN AUG 29 2004 NYZ034-035-VTZ009-011-018-019-300004- EASTERN ADDISON-EASTERN ESSEX-EASTERN RUTLAND-WESTERN ADDISON- WESTERN ESSEX-WESTERN RUTLAND- 643 PM EDT SUN AUG 29 2004 A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN PORTIONS OF ESSEX COUNTY IN NEW YORK...NORTHERN PORTIONS OF RUTLAND COUNTY IN VERMONT...ALONG WITH MUCH OF ADDISON COUNTY... THROUGH 800 PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS DURING THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 651 PM EDT SUN AUG 29 2004 VTZ003-004-007-008-292345- ORLEANS-CALEDONIA-WASHINGTON-ESSEX- AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MORGAN CENTER TO EAST MONTPELIER...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. THE THUNDERSTORMS WILL BE NEAR PEACHAM AND LYNDONVILLE BY 710 PM...NEAR CANAAN AND ST. JOHNSBURY BY 720 PM...NEAR VICTORY AND MAIDSTONE STATE PARK BY 730 PM...NEAR LUNENBURG BY 740 PM. KJC
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
703 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0400 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/29/2004 GRAND ISLE VT TRAINED SPOTTER
CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
LIMBS DOWN.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
0550 PM TSTM WND DMG WILLISTON 44.43N 73.07W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD CREAMERY ROAD.
0554 PM TSTM WND DMG WESTFORD 44.62N 73.02W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD STAGE ROAD.
0655 PM TSTM WND DMG ORLEANS 44.81N 72.20W
08/29/2004 ORLEANS VT LAW ENFORCEMENT
TREES DOWN ON ROUTE 58 NEAR ORLEANS COUNTRY CLUB.
&&
LAHIFFPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
819 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0400 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/29/2004 GRAND ISLE VT TRAINED SPOTTER
CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
LIMBS DOWN.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
0550 PM TSTM WND DMG WILLISTON 44.43N 73.07W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD CREAMERY ROAD.
0554 PM TSTM WND DMG WESTFORD 44.62N 73.02W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD STAGE ROAD.
0615 PM TSTM WND DMG JOHNSON 44.64N 72.68W
08/29/2004 LAMOILLE VT TRAINED SPOTTER
8-10 INCH 30 FT MAPLE TREE SNAPPED HALFWAY UP AND LAYING
ON POWER LINES ON COLLINS HILL ROAD.
0655 PM TSTM WND DMG ORLEANS 44.81N 72.20W
08/29/2004 ORLEANS VT LAW ENFORCEMENT
TREES DOWN ON ROUTE 58 NEAR ORLEANS COUNTRY CLUB.
&&
LAHIFFThe Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419418.